Amoxicillin-Clavulanate-Induced Pityriasis Rosea: A Pharmacovigilance Case Report

Read full text
Authors: Cecil Franz, Divya Handa, Girish Joseph, Neena Bhatti, Dinesh Badyal
Cited by: 3
References: 13

Abstract

Adverse drug reactions (ADRs) are a significant cause of morbidity and represent an important public health concern. Cutaneous adverse drug reactions (CADRs) are the most frequently encountered form of ADRs, with antibiotics being among the leading causative drug classes. Although amoxicillin-clavulanate is widely regarded as a safe and commonly prescribed antibiotic, rare and atypical cutaneous reactions may occur and pose diagnostic challenges. We report a rare case of amoxicillin-clavulanate-induced pityriasis rosea in a 34-year-old male who presented with a progressive pruritic and painful flexural rash following antibiotic therapy for an upper respiratory tract infection. The eruption was initially misdiagnosed as varicella and scabies, leading to delayed appropriate management. A dermatological evaluation established the diagnosis of drug-induced pityriasis rosea. Prompt discontinuation of the offending drug and initiation of topical corticosteroids and antihistamines resulted in complete clinical resolution. Causality assessment using the Naranjo Adverse Drug Reaction Probability Scale indicated a probable association, while severity and preventability assessments classified the reaction as moderate and probably preventable, respectively. This case highlights the importance of maintaining a high index of suspicion for drug-induced dermatoses, particularly with commonly prescribed antibiotics, and underscores the value of pharmacovigilance reporting in improving drug safety.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Pharmacovigilance and Adverse Drug Reactions Chemotherapy-related skin toxicity

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e102309–e102309
Publication date
26 January 2026
Language
EN